Alert archive / North Carolina / Tornado Warnings in 2006

Tornado Warning 17, NWS Newport/Morehead City, NC

July 1, 2006Carteret County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Jul 1, 2006, 12:25 PM EDT for Carteret County, North Carolina. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2006, 12:25 PM EDT (16:25 UTC)
Expired
Jul 1, 2006, 1:00 PM EDT
In force
35 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Carteret County, NC

The radar

The Morehead City radar (KMHX), 48 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 12:30 PM EDTTORNADOSea Level, NCWATERSPORT MOVED ONSHORE NEAR SEA LEVEL FIRE DEPT.
Jul 1, 12:30 PM EDTWATERSPOUT 0Stacy, NCWATERSPOUT APPROACHING SHORE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2006-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2006-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1477 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 011625
TORMHX
NCC031-011700-
/O.NEW.KMHX.TO.W.0017.060701T1625Z-060701T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1225 PM EDT SAT JUL 1 2006

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* TORNADO WARNING FOR...
  CARTERET COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 100 PM EDT

* AT 1220 PM EDT...THE PUBLIC REPORTED A TORNADO NEAR SEA LEVEL...OR
  9 MILES SOUTH OF CEDAR ISLAND...MOVING EAST AT 5 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ATLANTIC AROUND 1235 PM EDT...

IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND
GET INSIDE A SUBSTANTIAL SHELTER.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3490 7622 3499 7641 3478 7659 3466 7636

$$
1 follow-up statement
000 
WWUS52 KMHX 011641
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1239 PM EDT SAT JUL 1 2006

NCC031-011700-
/O.CON.KMHX.TO.W.0017.000000T0000Z-060701T1700Z/
CARTERET NC-
1239 PM EDT SAT JUL 1 2006

...A TORNADO WARNING CONTINUES UNTIL 100 PM EDT FOR CARTERET
COUNTY...

AT 1234 PM EDT...LAW ENFORCEMENT REPORTED A TORNADO NEAR 
ATLANTIC...OR 6 MILES SOUTH OF CEDAR ISLAND...MOVING EAST AT 5 MPH.

THE TORNADO WILL BE NEAR...
  RURAL CARTERET COUNTY AROUND 1250 PM EDT...

IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND
GET INSIDE A SUBSTANTIAL SHELTER.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3490 7622 3499 7641 3478 7659 3466 7636

$$

5

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jul 1, 9:20 AM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 1, 9:20 AM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
920 AM EDT SAT JUL 1 2006

.SHORT TERM /THIS AFTERNOON/...NO MJR CHANGES FOR THIS AFTN.
MODIFIED 12Z SOUNDING SHOW GOOD INSTAB ACROSS ERN NC. APPEARS WEAK
IMPULSE ALOFT WILL APPROACH FROM THE W THIS AFTN AND THIS IN COMBO
WITH SEA BRZ WILL LIKELY TRIGGER ISOLD TO SCT TSRA. GIVEN INSTAB AND
DRY AIR ALOFT SOME SEVERE WX (STRONG WINDS/LARGE HAIL) WILL AGAIN BE
POSS. CRNT FCST HAS AXIS OF HIGHEST POPS INLAND FROM CST WHERE
TYPICALLY SEA BRZ MOST ACTIVE SO WILL NOT CHANGE THIS. SHLD SEE HIGH
TEMPS IN LOWER 90S INLAND TO MID 80S BEACHES.

&&

.AVIATION...EXPECTING MOSTLY VFR CONDITIONS TODAY. THE EXCEPTION
WILL BE SEA BREEZE CONVECTION AS ANOTHER WEAK IMPULSE MOVES
THROUGH THE AREA THIS AFTERNOON/EVENING. GUSTY WINDS...TORRENTIAL
DOWNPOURS CAN BE EXPECTED IN ANY TSTM THAT DEVELOPS.

&&

.MARINE...SOUTHERLY WINDS ACROSS THE MARINE AREA AOB 15 KT....WITH
SEAS 3 FT OR LESS. NO SIGNIFICANT CHANGES PLANNED TO CURRENT FCST.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.
&&

RF/RAP
Hazardous weather outlook, Jul 1, 4:41 AM EDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
441 AM EDT SAT JUL 1 2006

AMZ130-135-NCZ029-044>047-079>081-090>095-098-103-104-020845-
ALBEMARLE SOUND-PAMLICO SOUND-MARTIN-PITT-WASHINGTON-TYRRELL-
MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-JONES-
CRAVEN-PAMLICO-CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
441 AM EDT SAT JUL 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS MORNING ALONG THE
SEABREEZE MAINLY EAST OF THE HIGHWAY 17 CORRIDOR. A FEW STORMS
COULD BECOME SEVERE THIS AFTERNOON CONTINUING THROUGH EARLY THIS
EVENING PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 1, 12:20 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1220 PM EDT SAT JUL 1 2006

NCZ095-011715-
CARTERET-
1220 PM EDT SAT JUL 1 2006

...STRONG THUNDERSTORMS WILL AFFECT CARTERET COUNTY UNTIL 115 PM
EDT...

AT 1220 PM EDT...THERE WERE STRONG THUNDERSTORMS 8 MILES SOUTH OF
CEDAR ISLAND...MOVING EAST AT 5 MPH. LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE ATLANTIC...SEA LEVEL AND STACY.

WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. MOST LIGHTNING FATALITIES AND
INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK
SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL
SHEDS...UNDER ISOLATED TREEES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:33 PM EDTSpecial Marine WarningMHX42 min
Jun 30, 8:55 PM EDTSevere Thunderstorm WarningMHXDuplin50 min
Jun 30, 11:33 PM EDTSpecial Marine WarningMHX57 min
Jul 1, 5:32 AM EDTSpecial Marine WarningMHX58 min
Jul 1, 11:12 AM EDTSpecial Marine WarningMHX48 min
Jul 1, 12:26 PM EDTSpecial Marine WarningMHX64 min
Jul 1, 1:35 PM EDTSpecial Marine WarningMHX40 min

Nearby

Tornado Warnings in North Carolina, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.